Statins linked to lower physical activity
By: MARY ANN MOON, Clinical Endocrinology News Digital Network - Jun 9, 2014
FROM JAMA INTERNAL MEDICINE
Key clinical point: Statin use in older men may have the consequence of reducing their physical activity.
Major finding: Statin users engaged in 9.6% fewer minutes of moderate physical activity and 9.0% fewer minutes of vigorous activity per day than did nonusers, as well as 1% more minutes per day of sedentary behavior, than men who didn’t use statins. This equates to a mean decrease of approximately 151 minutes/week of walking and 37.8 minutes/week of more vigorous exercise, and an increase of 21.8 hours/week in sedentariness, for the statin users.
Data source: An observational study with both cross-sectional and longitudinal components, involving 4,137 U.S. men aged 65 years and older, of whom about one-fourth used statins throughout the 7-year study period.
Disclosures: This study was funded by the Medical Research Foundation of Oregon; the MrOS study was supported by the National Institutes of Health. Dr. Lee and his associates reported no potential financial conflicts of interest.
Initiating statin therapy in older men was associated with a modest but significant drop in physical activity, according findings from a large, observational study published online June 9 in JAMA Internal Medicine.
In addition, older men who used statins showed lower activity levels and higher levels of sedentariness than did nonusers, for as long as they took the drugs. Although results of an observational study such as theirs cannot prove causality, it is likely that the statins’ well-known adverse effects of inducing muscle pain, myopathy, and muscular fatigue account for these differences, said David S.H. Lee, Pharm.D., Ph.D., of Oregon State University/Oregon Health and Science University, Portland, and his associates.
Read the complete article here.